Wisconsin, 2009

Heavy Snow in Wisconsin, February 17 to 18, 2009

February 17 to 18, 2009 · NWS GRB · 1 event in 1 county or zone

A narrow band of moderate to heavy snow fell over northeast Wisconsin as a low pressure system moved across Illinois. Snowfall amounts of 4 to 7 inches were reported from Waupaca County to Door County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A narrow band of moderate to heavy snow fell over northeast Wisconsin as a low pressure system moved across Illinois.

Snowfall amounts of 4 to 7 inches were reported from Waupaca County to Door County. Shawano County had the highest snowfall totals with 7.4 inches at Cecil, 6.1 inches at Shawano 6.0 inches at Pella.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 17, 5:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 17, 5:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CST TUE FEB 17 2009

.UPDATE...RADAR RETURNS INCREASING AS LIFT INTENSIFIES AND LOWER-
LEVELS START TO SATURATE. TWEAKED GRIDS TO ADD SOME RESOLUTION TO
THE TIMING OF THE ONSET OF THE SNOW.

THE ONE AREA OF CONCERN I HAVE AT THIS POINT IS THE POTENTIAL FOR
A NARROW BAND OF HEAVIER SNOW. RUC AND TO SOME EXTENT THE NAM SEEM
TO GET THINGS FOCUSED ALONG AN AXIS FROM AUW-MNM. THIS FITS WITH
NARROW BAND OF HIGHER RETURNS ON RADAR MOSAIC...AND IS FURTHER
SUPPORTED BY DEVELOPING SRN EDGE OF COLD CLOUD TOPS ON STLT. IF
THESE TRENDS CONTINUE...MAY NEED TO UP SNOWFALL TOTALS IN THAT
CORRIDOR. WOULD REALLY PREFER TO RIDE THIS OUT AS AN ADVISORY
EVENT IF AT ALL POSSIBLE...BUT WE WILL SEE WHAT HAPPENS AS EVENT
UNFOLDS.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 303 PM CST TUE FEB 17 2009...

SHORT TERM...TNGT AND WED. MAIN FCST CONCERN TO FOCUS ON SNOW
AMTS TNGT/WED AS WELL AS STRENGTH OF WND WED AFTERNOON FOR BLOWING
AND DRIFTING SNOW.

THE 19Z MSAS SFC ANALYSIS INDICATED A MODERATELY STG AREA OF LOW
PRES LOCATED OVR NW KS AND A WEAKER AREA OF LOW PRES OVR CNTRL MN.
A SFC TROF CONNECTED THE TWO LOW PRES SYSTEMS AND THERE WAS A
QUASI-STNRY BNDRY EXTENDED NEWD FROM THE MN LOW THRU NW WI INTO SE
ONTARIO. WHILE THE RADAR MOSAIC WAS STILL QUIET...SATL IMAGERY DID
SHOW GULF MSTR STREAMING NWD THRU THE MIDWEST WITH SYNOPTIC CLDS
BACK OVR THE UPR MIDWEST/NRN PLAINS.

MDLS APR TO BE GETTING INTO BETTER SYNC WITH REGARDS TO THE
DEVELOPING STORM OVR THE CNTRL PLAINS MOVG E-NE INTO W-CNTRL IL BY
12Z WED. SOUTHERLY WNDS IN ADVANCE OF THE STORM WL BRING WARM...
MOIST AIR INTO WI SO MSTR AVAILABILITY WL NOT BE A PBLM. A CONCERN
WITH THIS SYSTEM HAS BEEN WHETHER OR NOT THE TWO STREAMS COULD
PHASE AND PULL THE SFC LOW FARTHER NORTH. THE 12Z MDL OUTPUT ALL
KEEP THE STREAMS SEPARATE WITH THE SRN STREAM PORTION ARRIVING
TNGT AND THE NRN STREAM PORTION ON WED. THE JET STREAMS ALSO
REMAIN SEPARATE (NO COUPLING) WITH THE STRONGER SRN BRANCH MOVG
ACROSS THE TN VALLEY AND THE WEAKER NRN BRANCH OVR ONTARIO/QUEBEC.
FORCING OVERALL APRS MODEST WITH INITIAL WAA BEING THE MAIN
LIFTING MECHANISM. HAVE PLACED A LITTLE MORE SNOW OVR THE NORTH AS
THERE IS ADDL LIFT FROM THE RGT ENTRANCE RGN OF THE NRN BRANCH
JET. DO NOT EXPECT TEMPS TO DROP MUCH AS THE WAA PERSISTS THRU THE
NGT WITH THICK CLDS AND PCPN.

THE SFC LOW TRACKS E-NE TOWARD THE SRN EDGE OF LK HURON ON WED
WITH SNOW CONTINUING THRU THE MORNING AND THEN BEGINNING TO
DISSIPATE DURING THE AFTERNOON. EXPECT MOST OF NE WI TO SEE 4 TO
6 OF ACCUMULATION...THUS AN ADVY STILL LOOKS VALID. THE BIGGER
STORY FOR WED MAY VERY WELL BE THE GUSTY NORTH WNDS BEHIND THE
DEPARTED STORM. THE 20 TO 30 MPH WNDS WITH GUSTS APPROACHING 40
MPH WL GENERATE CONSIDERABLE BLOWING AND DRIFTING OF THE NEW
SNOW...THEREBY MAKING FOR DANGEROUS DRIVING CONDITIONS FOR THE
AFTERNOON DRIVE HOME. TEMPS MAY REACH MAX VALUES SHORTLY AFT
SUNRISE AND THEN AS STG CAA DRIVES INTO THE AREA...READINGS WL
FALL FOR THE DURATION OF THE DAY.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. FOR WEDNESDAY
NIGHT...ONGOING AFFECTS OF A DEEPENING SYSTEM OVER LAKE MICHIGAN
WILL CONTINUE.  THE UPPER TROF IS STILL SWINGING OVER THE AREA SO
ANTICIPATE LITE SNOW ACCUM TO CONTINUE BUT THE MAIN WEATHER EVENT
WILL BE THE STRONG WINDS. HEADLINES OVER FAR ERN WI MAY NEED TO
BE CONTINUED INTO THE THURSDAY MORNING TIME FRAME DUE TO THE
WINDS ALONG WITH THE BLOWING/DRIFTING SNOW. WIND CHILLS MAY ALSO
REQUIRE A HEADLINE FOR THURSDAY MORNING FOR PARTS OF THE FORECAST
AREA BUT LATER SHIFTS CAN ADJUST ONGOING HEADLINES LATER IN THE
EVENT.

THE PRESSURE GRADIENT LINGERS INTO THURSDAY AS THE DEEP TROF OR
CLOSED UPPER LOW WITH STRONG SURFACE LOW CONTINUES TO DRIFT EAST.
AS A RESULT BLUSTERY TO WINDY CONDITIONS WILL CONTINUE INTO
THURSDAY OVER AT LEAST EASTERN SECTIONS OF THE FORECAST AREA.

A RIDGE OF HIGH PRESSURE SETTLES INTO THE STATE THURSDAY NIGHT
INTO FRIDAY BEFORE ANOTHER UPPER TROF DROPS SOUTH OVER NRN TIER OF
THE US. MDM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH THE MAIN
ENERGY TO TRACK WEST AND SOUTH OF THE FORECAST AREA. WILL CONFINED
BEST CHC POPS TOWARD FRIDAY NIGHT WITH THE BEST HEIGHT FALLS AS
THIS FEATURE PASSES TO THE SOUTH.

MODERATING TEMPERATURES ARE IN STORE FOR THE WEEKEND AND INTO
EARLY NEXT WEEK AS MDM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE
UPPER RIDGE TO BUILD INTO THE MID SECTION OF THE COUNTRY. MODEL
TIME DIFFERENCES BEGIN TO SHOW UP TUESDAY WITH RESPECT THIS RIDGE
BREAKING DOWN ON TUESDAY. WILL CONTINUE A DRY FORECAST FROM
SATURDAY ON BUT IT APPEARS THE PATTERN MAY ATTEMPT TO TRANSITION
TO A MORE ACTIVE WESTERLY TYPE PATTERN LATER NEXT WEEK.

AVIATION...VFR CONDITIONS EXPECTED TO GIVE WAY TO MVFR CIGS/VSBYS
THIS EVENING...THEN IFR CIGS/VSBYS DUE TO SNOW. BOTH CIGS/VSBYS
ARE FCST TO RETURN TO MVFR BY MID-MORNING WED WITH VSBYS IMPROVING
WED AFTERNOON. NORTH WNDS WL INCREASE SUBSTANTIALLY WED AFTERNOON
WITH GUSTS APPROACHING 40 MPH AT TIMES.

MARINE...SCA TO BE ISSUED DUE TO THE STRENGTH OF THE NORTH WNDS
FROM 18Z WED THRU 00Z FRI. AS COLDER AIR SWEEPS INTO THE RGN
BEHIND THE DEPARTED STORM...MODERATE TO HVY FREEZING SPRAY IS PSBL
ON LK MI WED NGT INTO THU.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

&&
Hazardous weather outlook, Feb 17, 3:22 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CST TUE FEB 17 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
322 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL ARRIVE THIS EVENING AND CONTINUE OVERNIGHT. 2 TO 3 INCHES
ARE EXPECTED IN MOST PLACES. THIS WILL LIKELY CAUSE SLIPPERY ROADS
AND SIDEWALKS...AS WELL AS DELAY AIR TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE OFF AND ON THROUGH WEDNESDAY NIGHT...WITH
SEVERAL INCHES OF ACCUMULATION POSSIBLE. IN ADDITION...STRONG
NORTH WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT...AND POSSIBLY DANGEROUS WIND CHILLS
BY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL TONIGHT THROUGH WEDNESDAY
NIGHT.

LMZ521-522-541>543-182130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
322 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY
WEDNESDAY AFTERNOON THROUGH THURSDAY. THE POTENTIAL FOR FREEZING
SPRAY OVER LAKE MICHIGAN WILL INCREASE WEDNESDAY NIGHT AND
CONTINUE INTO THURSDAY.

AK/TDH

In the hours before

Special weather statement, Feb 17, 5:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
527 PM CST TUE FEB 17 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
527 PM CST TUE FEB 17 2009

...SNOW TO DEVELOP ACROSS WISCONSIN THIS EVENING...

A STORM SYSTEM APPROACHING FROM THE PLAINS WILL BRING SNOW TO MOST
OF WISCONSIN TONIGHT. AT 515 PM...SNOW WAS BEGINNING TO BREAK OUT
IN WEST-CENTRAL PORTIONS OF THE STATE...NEAR EAU CLAIRE. THE SNOW IS
EXPECTED TO EXPAND EAST FAIRLY QUICKLY EARLY THIS EVENING. SNOW
SHOULD BEGIN IN THE WAUSAU...MERRILL...ANTIGO...MARSHFIELD...AND
STEVENS POINT AREAS BETWEEN 600 PM AND 730 PM. IT SHOULD BEGIN IN
THE RHINELANDER...CRANDON...MOUNTAIN...MARINETTE...SHAWANO...AND
KESHENA AREAS BETWEEN 700 PM AND 830 PM. THE SNOW WILL START
ACROSS THE REST OF THE AREA BETWEEN 800 PM AND 1000 PM.

THE SNOW COULD FALL QUITE HEAVILY LATER THIS EVENING. THIS WILL
RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. ANYONE WITH
TRAVEL PLANS THIS EVENING SHOULD COMPLETE THEM AS EARLY AS
POSSIBLE.

THE SNOW WILL CONTINUE OVERNIGHT AND INTO WEDNESDAY. WINDS WILL BE
RATHER LIGHT MOST OF TONIGHT...BUT THEN START TO INCREASE LATE
TONIGHT. IT WILL BE QUITE WINDY ON WEDNESDAY. THAT WILL RESULT IN
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.

THIS IS NOT EXPECTED TO BE A MAJOR WINTER STORM. BUT A RATHER
PROLONGED PERIOD OF LIGHT TO MODERATE SNOW COMBINED WITH
INCREASING WINDS WILL LEAD TO SOME TRAVEL DIFFICULTIES. BE SURE TO
PLAN ACCORDINGLY IF YOU WILL BE HEADING OUT ON THE ROADWAYS
TONIGHT OR WEDNESDAY.

SKOWRONSKI
Special weather statement, Feb 17, 6:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
622 PM CST TUE FEB 17 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180230-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
622 PM CST TUE FEB 17 2009

...SNOW DEVELOPING ACROSS WISCONSIN THIS EVENING...

A STORM SYSTEM APPROACHING FROM THE PLAINS WILL BRING SNOW TO MOST
OF WISCONSIN TONIGHT. AT 615 PM...AN INCREASING AREA OF SNOW
EXTENDED ACROSS WEST-CENTRAL AND CENTRAL PORTIONS OF THE STATE. IT
WAS ALREADY SNOWING IN THE WAUSAU...MERRILL...ANTIGO...AND
MARSHFIELD AREAS. MIXED RAIN AND SNOW WAS REPORTED IN STEVENS
POINT. THE SNOW WILL EXPAND QUICKLY THIS EVENING. SNOW SHOULD
BEGIN IN THE RHINELANDER...CRANDON...MOUNTAIN...MARINETTE...
SHAWANO...AND KESHENA AREAS BETWEEN 630 PM AND 730. THE SNOW WILL
BEGIN ACROSS THE REST OF CENTRAL AND NORTHERN WISCONSIN BETWEEN
730 PM AND 1000 PM. LOCATIONS ALONG AND SOUTH OF HIGHWAY 29 COULD
SEE A BRIEF PERIOD OF RAIN OR MIXED RAIN AND SNOW AT THE ONSET OF
PRECIPITATION.

THE SNOW COULD FALL QUITE HEAVILY LATER THIS EVENING. THIS WILL
RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. ANYONE WITH
TRAVEL PLANS THIS EVENING SHOULD COMPLETE THEM AS EARLY AS
POSSIBLE.

THE SNOW WILL CONTINUE OVERNIGHT AND INTO WEDNESDAY. WINDS WILL BE
RATHER LIGHT MOST OF TONIGHT...BUT THEN START TO INCREASE LATE
TONIGHT. IT WILL BE QUITE WINDY ON WEDNESDAY. THAT WILL RESULT IN
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.

THIS IS NOT EXPECTED TO BE A MAJOR WINTER STORM. BUT A RATHER
PROLONGED PERIOD OF LIGHT TO MODERATE SNOW COMBINED WITH
INCREASING WINDS WILL LEAD TO SOME TRAVEL DIFFICULTIES. BE SURE TO
PLAN ACCORDINGLY IF YOU WILL BE HEADING OUT ON THE ROADWAYS
TONIGHT OR WEDNESDAY.

SKOWRONSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Shawano

When
February 17, 7:00 PM CST to February 18, 7:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154521.